News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Rheumatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Rheumatology Answers List

Forum Name: Rheumatology Topics

Question: Autoimmune Disease and Hearing Loss


 jesse88 - Sun Dec 02, 2007 7:10 pm

55 year old female diagnosed 6 months ago with undifferentiated connective tissue disease and possible vasculitis (high ANCA before meds) and fibro. Vasculitic neuropathy along entire left side including the face. Sister has RA/niece has lupus. Currently taking 400 mg. Plaquenil daily, 20 mg. MTX weekly, leucovorin (10 mg. weekly).

Eight years ago I had sudden, permanent hearing loss in my left ear with tinnitus starting soon after the loss. After 6 months on the above drugs I woke one night with very loud ringing in my good ear that lasted over 2 hrs. I continue to have very slight ringing off and on for short periods. The ENT thinks the left ear deafness was not AI inner ear disease but a virus. My RD and ENT don't think the drugs are causing this tinnitus and believe it's the AI disease. Can you please give me more information on what that means? What is going on in my body to make this happen? What is the chance that I will lose my good ear? My RD gave me prednisone to take if I suddenly lose hearing in that ear at a time when the office is closed but the ENT said to take it even if I just have ringing for more than one day. I am very worried about becoming totally deaf. Is hearing loss common with AI diseases? Thank you for any information you can give me. I truly appreciate your time and expertise.
 Dr. Chan Lowe - Wed Dec 05, 2007 9:07 pm

User avatar Hi Jesse88,

This is a difficult issue. Most autoimmune diseases do not affect hearing; however, there are some. With your diagnosis of an undifferentiated connective tissue disease it is nearly impossible to know if the hearing loss is due to this because your disease doesn't fit a classic pattern.

I wish I could give you more information but this category of diseases really is still a mystery. My best advice to you is to continue with close follow up with your ENT and rheumatologist.

Sorry I can't be of more help.

Best wishes.
 jesse88 - Wed Dec 05, 2007 10:15 pm

Thank you for your response, Dr. Lowe. I will contact my ENT since the tinnitus in the right ear is now constant and in the deaf left ear it is worse as well.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here